Alert archive / Mississippi / Tornado Warnings in 2006

Tornado Warning 97, NWS Memphis, TN

September 22, 2006Itawamba County, Mississippi

NWS Memphis, TN issued this tornado warning at Sep 22, 2006, 2:31 PM CDT for Itawamba County, Mississippi. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 22, 2006, 2:31 PM CDT (19:31 UTC)
Expired
Sep 22, 2006, 3:00 PM CDT
In force
29 min
Issued by
NWS Memphis, TN
Area
Counties, with a storm outline in the text

County Itawamba County, MS

The radar

The Columbus AFB radar (KGWX), 42 km from the middle of the area, began a volume at 19:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 22, 2:10 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 7.5 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2006-09-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2207 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2006-09-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 268 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2207 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
574 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
268 m²/s²
0-3 km storm-relative helicity
289 m²/s²
Significant tornado parameter
3.2
Supercell composite
13.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KMEG 221931
TORMEG
MSC057-222000-
/O.NEW.KMEG.TO.W.0097.060922T1931Z-060922T2000Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
231 PM CDT FRI SEP 22 2006

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* TORNADO WARNING FOR...
  ITAWAMBA COUNTY IN NORTHEAST MISSISSIPPI
  THIS INCLUDES THE CITY OF FULTON

* UNTIL 300 PM CDT

* AT 226 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  TORNADO NEAR FULTON...MOVING NORTHEAST AT 35 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO TREMONT AND
  FAIRVIEW.

IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE
BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE
BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM
WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 3428 8853 3412 8842 3422 8817 3447 8814

$$
2 follow-up statements
000 
WWUS54 KMEG 221950
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
250 PM CDT FRI SEP 22 2006

MSC057-222000-
/O.CON.KMEG.TO.W.0097.000000T0000Z-060922T2000Z/
ITAWAMBA MS-
250 PM CDT FRI SEP 22 2006

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 300 PM CDT FOR ITAWAMBA
COUNTY...

AT 246 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED NEAR FAIRVIEW...OR
ABOUT 8 MILES SOUTHWEST OF RED BAY...MOVING NORTHEAST AT 35 MPH.

THE TORNADO WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE
INDICATED COUNTY.

LAT...LON 3428 8853 3412 8842 3426 8820 3447 8814

$$
000 
WWUS54 KMEG 222000
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
300 PM CDT FRI SEP 22 2006

MSC057-222010-
/O.EXP.KMEG.TO.W.0097.000000T0000Z-060922T2000Z/
ITAWAMBA MS-
300 PM CDT FRI SEP 22 2006

...THE TORNADO WARNING FOR ITAWAMBA COUNTY EXPIRES AT 300 PM CDT...
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE STORM WHICH
PROMPTED THE TORNADO WARNING HAD MOVED OUT OF THE AREA.

LAT...LON 3428 8853 3412 8842 3426 8820 3447 8814

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this tornado warning went out at Sep 22, 10:37 AM CDT, 3 hours 54 minutes earlier.

Area forecast discussion, Sep 22, 10:37 AM CDT, 3 hours 54 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
1037 AM CDT FRI SEP 22 2006

.UPDATE...
TORNADO WATCH 786 IS IN EFFECT FOR THE WESTERN HALF OF THE CWA
UNTIL 00Z. AS OF 15Z...THE WARM FRONT IS LOCATED ROUGHLY FROM JUST
NORTH OF WALNUT RIDGE EASTWARD TO NEAR PARIS. CONVECTION
ASSOCIATED WITH THE FRONT CONTINUES TO MOVE NORTHEAST AND SHOULD
MOSTLY BE OUT OF THE CWA BY AROUND NOON AS THE WARM FRONT MOVES
NORTH AS WELL.

WE SHOULD SEE SOMEWHAT OF A LULL IN THE ACTIVITY THROUGH EARLY
AFTERNOON. AFTER THAT...CONVECTION WILL BECOME MORE LIKELY AS SFC
HEATING AND WARM AIR ADVECTION AIDS INSTABILITY. THE MAIN FEATURE
LACKING IS THE PRESENCE OF AN UPPER LEVEL FORCING FEATURE.
HOWEVER...VISIBLE SATELLITE IMAGERY SHOWS A EAST WEST ORIENTED
BOUNDARY STRETCHING ACROSS MUCH OF CENTRAL ARKANSAS. CONVECTION WILL
LIKELY DEVELOP NEAR THIS BOUNDARY BY MIDDLE TO LATE AFTERNOON AND
SPREAD NORTHEASTWARD INTO WESTERN PORTIONS OF THE MIDSOUTH. JUST
ABOUT ALL SEVERE WEATHER PARAMETERES FAVOR SEVERE STORMS...INCLUDING
TORNADOES. SOME OF THE VALUES INCLUDE...MLCAPES AROUND 2500
J/KG...0-1 KM SRH OF 300 M2/S2...EHI VALUES OVER 3...AND SIG TOR
PARAMETERS OVER 5.

KEEP IN MIND...THAT THE THREAT IS CONDITIONAL BASED ON THE
DEVELOPMENT OF CONVECTION THROUGH LOW LEVEL CONVERGENCE AND SFC
HEATING. THEREFORE...CONVECTION MAY REMAIN ISOLATED TO SCATTERED
IN COVERAGE. THIS COULD ACTUALLY SERVE TO WORSEN THE SITUATION AS
IT WOULD ALLOW ANY SUPERCELLS TO REMAIN DISCRETE...ALLOWING THE
POTENTIAL OF DANGEROUS LONG TRACKED TORNADOES. WE WILL CONTINUE TO
CLOSELY MONITOR THE DEVELOPMENT OF CONVECTION ACROSS ARKANSAS THIS
AFTERNOON. AT THIS POINT IT IS STILL HARD TO PINPOINT EXACTLY
IF/WHEN/WHERE CONVECTION WILL DEVELOP DUE TO THE LACK OF UPPER
FORCING.

WILL SEND AN UPDATE TO THE ZONES TO REDUCE POPS TO 50 PERCENT AS
MORE OF A SCATTERED COVERAGE IS EXPECTED THIS AFTERNOON. ALL
OTHER PARAMETERS LOOK GOOD.

&&

.PREV DISCUSSION... (ISSUED 403 AM CDT FRI SEP 22 2006)

DISCUSSION...

AN UNSEASONABLY STORMY WEATHER PATTERN IS SETTING UP ACROSS THE
MID-SOUTH FOR THE NEXT COUPLE OF DAYS. A WARM FRONT IS PUSHING INTO
THE MID-SOUTH EARLY THIS MORNING. SOUTHEAST WINDS ARE INCREASING AND
DEWPOINTS ARE RISING INTO THE 60S FROM THE SOUTH. A STRONG SURFACE AND
UPPER LEVEL LOW WAS LOCATED OVER IA THIS MORNING AND IS FORECAST
TO PUSH SLOWLY NORTHEASTWARD INTO MN BY THIS EVENING. THE UPPER
LEVEL FLOW IS SOUTHWESTERLY ACROSS THE MID-SOUTH. AN EMBEDDED
SHORT WAVE ALONG WITH THE WARM FRONT HAVE SPARKED SCATTERED TO
NUMEROUS SHOWERS AND THUNDERSTORMS MAINLY ACROSS THE NORTHWEST
HALF OF THE MID-SOUTH EARLY THIS MORNING. INSTABILITY IS
ELEVATED...AND THUS FAR STORMS HAVE REMAINED BELOW SEVERE LIMITS.
HOWEVER...CAN NOT RULE OUT SOME MARGINALLY SEVERE HAIL THIS
MORNING.

LATER THIS AFTERNOON INTO THIS EVENING...THE WEATHER IS EXPECTED TO
BECOME VERY ACTIVE ACROSS THE MID-SOUTH...ESPECIALLY THE NORTHWEST
HALF. SPC HAS A MODERATE RISK OF SEVERE FOR THE MO BOOTHEEL AND
NORTHEAST AR...WITH A SLIGHT RISK FOR MOST OF WEST TN AND NORTHWEST
MS. A DEEPLY SHEARED...MOIST...AND UNSTABLE ATMOSPHERE IS FORECAST
TO DEVELOP OVER THE MID-SOUTH BY THIS AFTERNOON. MLCAPES CLIMB TO
BETWEEN 2500 AND 3500 J/KG...0-1 KM HELICITY 240 TO 280 M2/S2...0-3
KM HELICITY 280 TO 380 M2/S2...0-1 KM EHI 4 TO 5 M2/S2...AND 0-6
KM BULK SHEAR 40 TO 50 KTS. 500 MB WINDS WILL BE AROUND 50 TO 60
KTS WITH 850 MB WINDS 40 TO 45 KTS. THUS SHEAR AND INSTABILITY
WILL BE NO PROBLEM FOR SEVERE THUNDERSTORMS. DAYTIME HEATING WILL
SERVE AS A FORCING MECHANISM BY THIS AFTERNOON...BUT IT IS MORE
DIFFICULT TO PIN DOWN ANY SHORT WAVES OR OTHER FEATURES FOR
FORCING. THINK IN ADDITION TO THUNDERSTORMS FORMING FROM AFTERNOON
HEATING...THUNDERSTORMS WILL FORM TO OUR WEST IN ASSOCIATION WITH
SUBTLE SHORT WAVES AND CLOSER TO A COLD FRONT THAT WILL BE TO OUR
WEST. THESE STORMS WILL SPREAD INTO THE MID-SOUTH FROM THE
SOUTHWEST AND WEST. WITH SHEAR BEING DIRECTIONAL AND SPEED...THERE
IS THE THREAT OF TORNADOES... ESPECIALLY IN THE MODERATE RISK
AREA.

FOR SATURDAY INTO SATURDAY NIGHT...SPC INDICATES A SLIGHT RISK OF
SEVERE THUNDERSTORMS FOR THE ENTIRE MID-SOUTH. ANOTHER STRONG COLD
FRONT FOR SO EARLY IN THE SEASON WILL PUSH THROUGH THE MID-SOUTH
SATURDAY NIGHT. A SQUALL LINE IS FORECAST TO PUSH INTO NORTHEAST
AR AND THE MO BOOTHEEL BY LATE IN THE AFTERNOON...THEN MOVE ACROSS
THE MID-SOUTH SATURDAY NIGHT. THE SHEAR BECOMES MORE
UNI-DIRECTIONAL SATURDAY. THINK THE MAIN THREATS WILL BE DAMAGING
WINDS AND LARGE HAIL WITH THE SQUALL LINE SATURDAY AND SATURDAY
NIGHT.

RAIN WILL END WITH COLD FRONTAL PASSAGE EARLY SUNDAY FOLLOWED BY
COOLER AIR. ANOTHER FRONT ALONG WITH THE CHANCE OF SHOWERS /
THUNDERSTORMS IS EXPECTED WEDNESDAY NIGHT INTO THURSDAY.
ATTM...DYNAMICS LOOK MUCH WEAKER WITH THIS FRONT.

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&

JFB
Hazardous weather outlook, Sep 22, 9:26 AM CDT, 5 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
926 AM CDT FRI SEP 22 2006

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-231630-
ALCORN-BENTON(MS)-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-
MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
926 AM CDT FRI SEP 22 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT
FOR MUCH OF NORTHEAST ARKANSAS...THE MISSOURI BOOTHEEL...AS WELL
AS PORTIONS OF WEST TENNESSEE AND NORTHEAST MISSISSIPPI. THE
MODERATE RISK AREA IS ALONG AND TO THE WEST OF A LINE FROM UNION
CITY TENNESSEE TO SOMERVILLE TENNESSEE TO OXFORD MISSISSIPPI. THE
CITIES OF MEMPHIS AND JONESBORO ARE IN THE MODERATE RISK AREA.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ELSEWHERE ACROSS
THE MID-SOUTH TODAY AND TONIGHT. THIS INCLUDES THE REMAINDER OF
WEST TENNESSEE AND NORTH MISSISSIPPI. THE CITIES OF JACKSON AND
TUPELO ARE IN THE SLIGHT RISK AREA.

UNSEASONABLY STRONG LOW PRESSURE WILL BE SITUATED THROUGH THE
PLAINS STATES TODAY. STRONG SOUTH WINDS AHEAD OF THIS SYSTEM WILL
PUSH MOIST AND UNSTABLE AIR INTO THE MID-SOUTH. IN ADDITION...A
TURNING AND STRONG WIND PROFILE WILL EXISTS THROUGHOUT THE
ATMOSPHERE.

A WARM FRONT WILL CONTINUE TO PUSH NORTH OF THE MID-SOUTH BY THIS
AFTERNOON. MEANWHILE...WEAK UPPER LEVEL DISTURBANCES WILL AFFECT
THE MID-SOUTH....ESPECIALLY THE NORTHWEST HALF...HELPING TO SPARK
THUNDERSTORMS.

CONDITIONS ARE FORECAST TO BECOME RIPE FOR THE DEVELOPMENT OF A FEW
TORNADOES ACROSS THE ENTIRE MID-SOUTH...ESPECIALLY IN THE MODERATE
RISK AREA. THERE IS THE POSSIBILITY TORNADOES COULD BE STRONG AND
LONG-LIVED. DAMAGING WINDS AND LARGE HAIL ARE ALSO POSSIBLE.

LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE TODAY AND TONIGHT ACROSS
THE MID-SOUTH WITH THE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A STRONG COLD FRONT WILL PUSH THROUGH THE MID-SOUTH SATURDAY NIGHT
AND EARLY SUNDAY. A SQUALL LINE IS FORECAST TO MOVE INTO NORTHEAST
ARKANSAS AND THE MISSOURI BOOTHEEL BY LATE AFTERNOON AHEAD OF THE
FRONT...AND MOVE ACROSS THE REMAINDER OF THE MID-SOUTH SATURDAY
NIGHT. THE THREAT OF SEVERE THUNDERSTORMS WILL OCCUR WITH THE SQUALL
LINE WITH DAMAGING WINDS AND LARGE HAIL BEING THE MAIN THREATS. IN
ADDITION...SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS THE MID-SOUTH
DURING THE DAY SATURDAY IN ADVANCE OF THE SQUALL LINE. LOCALLY HEAVY
RAINFALL IS ALSO POSSIBLE ACROSS THE MID-SOUTH SATURDAY AND SATURDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED TODAY INTO TONIGHT...AND
AGAIN SATURDAY.

JFB

Nearby

Tornado Warnings in Mississippi, 2006Every tornado warning in 2006Tornadoes in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.